Alert archive / Mississippi / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 275, NWS Jackson, MS

October 5, 2021Carroll County, Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 5, 2021, 2:26 PM CDT for Carroll County, Grenada County, Mississippi. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2021, 2:26 PM CDT (19:26 UTC)
Expired
Oct 5, 2021, 2:57 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carroll County, MS, Grenada County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 147 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 3:05 PM CDTHAIL 1.75Teoc, MSPICTURES OF GOLF BALL HAIL IN THE TEOC COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS54 KJAN 051926
SVRJAN
MSC015-043-052015-
/O.NEW.KJAN.SV.W.0275.211005T1926Z-211005T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
226 PM CDT Tue Oct 5 2021

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carroll County in north central Mississippi...
  South central Grenada County in north central Mississippi...

* Until 315 PM CDT.

* At 225 PM CDT, a severe thunderstorm was located near Jefferson, or
  13 miles southwest of Grenada, moving southwest at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Avalon around 235 PM CDT.
  Teoc around 245 PM CDT.
  Malmaison around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3367 8988 3345 9006 3346 9014 3346 9010
      3360 9010 3361 9012 3362 9011 3364 9011
      3365 9010 3373 8999
TIME...MOT...LOC 1925Z 038DEG 18KT 3364 8998 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

19
1 follow-up statement
841 
WWUS54 KJAN 051957
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
257 PM CDT Tue Oct 5 2021

MSC015-043-052007-
/O.CAN.KJAN.SV.W.0275.000000T0000Z-211005T2015Z/
Carroll MS-Grenada MS-
257 PM CDT Tue Oct 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARROLL AND SOUTH
CENTRAL GRENADA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3367 8988 3345 9006 3346 9014 3346 9010
      3360 9010 3361 9012 3362 9011 3364 9011
      3365 9010 3373 8999
TIME...MOT...LOC 1954Z 038DEG 18KT 3351 9010 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 12:33 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 5, 12:33 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1233 PM CDT Tue Oct 5 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Main focus this afternoon will be storms and timing the in/out
elements of the overall scattered activity. The evening and
initial part of the overnight will be quiet. Focus shifts to
lowing visibilities (fog) and ceilings for later in the night
period. Guidance is more on board for IFR/LIFR conditions over the
E/SE sites with the lowest conditions occurring in the 09-14z
window. Improvement looks to be quick in the 14-16z window. Less
precip activity for the afternoon hours. /CME/

&&

.DISCUSSION...Going forecast is on track and we're seeing our
upper low spin over the region. This feature will be our driving
mechanism today into Wednesday. Morning patchy fog has lifted and
we still have low clouds over the E. Forecast elements were
tweaked to show the cloud trends and to slow precip chances a few
hours this morning. In terms of storms and severe potential this
afternoon. Things remain on track and no changes are needed.
Morning JAN sounding is on the cold side with 500mb temps at -15C
and a much lower WBZ at 10.2 kft. Steep lapse rates are in place
with the cold core system overhead. As we warm into the lower 80s,
low and mid level lapse rates will be steep with vertical totals
running 28-29C. The anomalous cold mid level temps and lapse
rates will support hail, some of which could reach severe levels
with the strong cells. Low and mid level shear is weak, but shear
in the 6-10 km levels is better and we should see the upper
portions of the storm move off and tilt toward the N. This will
likely aid in hydrometeor displacement to support less melting. To
what extent is a bit unknown. If it is efficient, then we could
see larger hail, if not, more likely quite a bit of sub-severe
hail. As for coverage, HRRR is showing less, which could mean more
robust cells due to less competition. However, other CAM output
has a bit more, so we will have to wait and see what the trade off
is and which wins out. In addition to hail potential, low level
lapse rates will be steep as well and the stronger cells could
easily generate gusty winds. Also, these lapse rates will promote
a very fast warm up, likely quicker than what the grids show but
will level off in the 78-82 range.

Focus for overnight will be fog potential once again. Guidance is
a bit more aggressive than yesterday so we may see more across
the area. Anticipate another graphic highlighting this potential
for tonight. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  63  81  61 /  55   7  21   5
Meridian      78  63  80  63 /  68  19  35  12
Vicksburg     82  63  82  62 /  31   6  14   2
Hattiesburg   80  63  82  62 /  39   9  22   6
Natchez       80  62  81  61 /  15   4   9   2
Greenville    81  62  80  61 /  51  17  26   2
Greenwood     82  62  80  61 /  68  18  29   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

CME
Hazardous weather outlook, Oct 5, 4:58 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
458 AM CDT Tue Oct 5 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-040-041-047-048-053-
054-059>061-061000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Issaquena-Sharkey-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and southwestern Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ019-025>027-034>036-042-043-061000-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Yazoo-Madison MS-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of the Mississippi
Delta.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening

Isolated severe thunderstorms capable of producing hail up to
quarter size and damaging wind gusts are possible this afternoon
into early this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ028>033-037>039-044>046-049>052-055>058-064>066-061000-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-
Noxubee-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-
Simpson-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon through early this evening

FOG
THREAT...Limited
TIMING...Through 9 AM

Isolated severe thunderstorms capable of producing hail up to
quarter size and damaging wind gusts are possible this afternoon
into early this evening.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of fog with patchy dense fog are expected this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ062-063-072>074-061000-
Lincoln-Lawrence-Marion-Lamar-Forrest-
458 AM CDT Tue Oct 5 2021

This hazardous weather outlook is for portions of south
Mississippi.

.DAY ONE...Today and Tonight

FOG
THREAT...Limited
TIMING...Through 9 AM

Areas of fog with patchy dense fog are expected this morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Oct 5, 1:50 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Tue Oct 5 2021

ARZ074-051915-
Ashley AR-
150 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern Ashley
County through 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Crossett, moving southwest at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  North Crossett around 200 PM CDT.
  Crossett and West Crossett around 215 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 9213 3321 9208 3324 9209 3326 9206
      3325 9205 3327 9204 3328 9204 3328 9200
      3330 9200 3330 9198 3334 9198 3324 9185
      3311 9200 3314 9211 3316 9212 3316 9214
TIME...MOT...LOC 1849Z 041DEG 10KT 3325 9199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 1:50 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
150 PM CDT Tue Oct 5 2021

MSZ028-051915-
Montgomery MS-
150 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of southeastern
Montgomery County through 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Poplar Creek, or 16 miles southeast of Winona, moving south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern
Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8945 3328 8947 3329 8959 3338 8961
      3339 8948
TIME...MOT...LOC 1850Z 352DEG 5KT 3332 8953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Local storm report, Oct 5, 1:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             2 SW JACKSON            32.28N 90.21W
10/05/2021  E0.88 INCH       HINDS              MS   EMERGENCY MNGR

            AT I-20 AND TERRY RD.

&&

CE
Special weather statement, Oct 5, 2:06 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
206 PM CDT Tue Oct 5 2021

MSZ049-051930-
Rankin MS-
206 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of through 230 PM
CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland. This storm was nearly stationary.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3224 9021 3224 9020 3225 9021 3226 9018
      3227 9019 3229 9018 3227 9015 3223 9018
      3223 9021
TIME...MOT...LOC 1906Z 302DEG 4KT 3226 9019

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 2:18 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Jackson MS
218 PM CDT Tue Oct 5 2021

MSZ049-051945-
Rankin MS-
218 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of  through 245 PM
CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richland, moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas in Rankin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3221 9019 3223 9019 3223 9020 3224 9020
      3224 9021 3225 9021 3226 9019 3227 9019
      3227 9018 3221 9011 3217 9015
TIME...MOT...LOC 1917Z 309DEG 7KT 3223 9018

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19
Special weather statement, Oct 5, 2:24 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
224 PM CDT Tue Oct 5 2021

MSZ026-027-052000-
Carroll MS-Grenada MS-
224 PM CDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of north central
Carroll and south central Grenada Counties through 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or 11 miles southwest of Grenada, moving southwest at 10
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central
Carroll and south central Grenada Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3376 8996 3370 8986 3356 8997 3363 9008
TIME...MOT...LOC 1923Z 036DEG 8KT 3367 8995

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

19

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:10 PM CDTFlash Flood WarningJANCovington, Jefferson Davis2 hr
Oct 4, 9:29 PM CDTSevere Thunderstorm WarningJANSmith46 min
Oct 5, 6:49 AM CDTRiver Flood WarningJANLeake54 hr
Oct 5, 1:14 PM CDTSpecial Weather StatementJANMontgomery31 min
Oct 5, 1:18 PM CDTSpecial Weather StatementJANGrenada27 min
Oct 5, 1:32 PM CDTSpecial Weather StatementJANHinds28 min
Oct 5, 1:42 PM CDTSevere Thunderstorm WarningJANHinds32 min
Oct 5, 1:50 PM CDTSpecial Weather StatementJANMontgomery25 min
Oct 5, 2:06 PM CDTSpecial Weather StatementJANRankin24 min
Oct 5, 2:18 PM CDTSpecial Weather StatementJANRankin27 min
Oct 5, 2:24 PM CDTSpecial Weather StatementJANGrenada36 min
Oct 5, 2:28 PM CDTSpecial Weather StatementJANTallahatchie32 min
Oct 5, 2:49 PM CDTSpecial Weather StatementJANHolmes26 min
Oct 5, 2:55 PM CDTSpecial Weather StatementJANCopiah35 min
Oct 5, 2:58 PM CDTSpecial Weather StatementJANLeflore32 min
Oct 5, 3:04 PM CDTSevere Thunderstorm WarningJANCarroll, Leflore41 min
Oct 5, 3:28 PM CDTSevere Thunderstorm WarningJANCopiah47 min
Oct 5, 4:02 PM CDTSpecial Weather StatementJANHolmes28 min
Oct 5, 4:37 PM CDTSpecial Weather StatementJANLeake23 min
Oct 5, 4:45 PM CDTSpecial Weather StatementJANHumphreys30 min
Oct 5, 4:48 PM CDTSpecial Weather StatementJANHumphreys27 min
Oct 5, 4:56 PM CDTSevere Thunderstorm WarningJANSharkey, Washington49 min
Oct 5, 5:02 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Neshoba, Winston43 min
Oct 5, 5:21 PM CDTSpecial Weather StatementJANLeake24 min
Oct 5, 5:32 PM CDTSpecial Weather StatementJANWinston43 min
Oct 5, 5:45 PM CDTSevere Thunderstorm WarningJANOktibbeha, Winston45 min
Oct 5, 5:55 PM CDTFlash Flood WarningJANWinston2 hr
Oct 5, 6:14 PM CDTSpecial Weather StatementJANNeshoba31 min
Oct 5, 6:19 PM CDTSpecial Weather StatementJANLowndes26 min
Oct 5, 6:29 PM CDTSevere Thunderstorm WarningJANKemper, Neshoba, Noxubee, Oktibbeha, Winston46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.